Steroids are a broad, versatile group of drugs that effectively reduce inflammation anywhere from the lungs to the skin. If you have asthma, COPD, or even seasonal allergies, you may rely on inhaled or oral steroids to keep you feeling your best. But a recent study links steroids to the development of cataracts, and it’s something that we want our cataract surgery patients here in New Jersey to be aware of.
What the Study Found
The study followed more than 3,600 adults over the course of a decade. The study found that the risk of cataract development was significantly elevated in people who met all of the following criteria at the beginning of the study:
- Had ever used inhaled steroids
- Had used oral steroids for at least 1 month
- Had no pre-existing cataracts
Why You Shouldn’t Be (Too) Worried
Only 10 people involved in the study fit these criteria, but 7 of them had developed cataracts by the end of the study. That’s more than a chance relationship, and you would be right to conclude that using both inhaled and oral steroids has a significant.
Steroid use is more closely associated with a specific type of cataract called a subcapsular cataract. This type of cataract occurs farther toward the rear of the eye, as opposed to nuclear cataracts (the most common variety) that develop around the nucleus of the lens. Subcapsular cataracts do cause the same symptoms, including cloudy visual disturbances, increased nighttime glare, and less vibrant colors.
While these results are concerning, it’s also not yet safe to say that anyone who uses a combination of oral and inhaled steroids will eventually develop cataracts. That said, if you regularly use both oral and inhaled steroids, we recommend seeing your ophthalmologist to further evaluate your risk.
At that point, you’ll need to weigh the benefits of continuing to take the steroids against your chances of developing cataracts. This is not meant as a recommendation to stop taking them — we simply wanted to bring it to our patients’ attention. Do not stop taking any medications unless you’ve spoken with your doctor.